Bipolar disorder is a complex psychiatric disorder where long-term treatment is crucial to maintain stabilization. Although largely well tolerated, lithium has a wide spectrum of adverse effects in different organs and seems to also cause taste and smell disorders, which remain rare and not largely described. We aim to present a rare case of hyposmia and dysgeusia secondary to lithium treatment in a bipolar patient and also conduct a review on these rare lithium adverse effects.
The case is a 43-year-old woman with type I bipolar disorder who became stabilized and fully functional with lithium therapy. After 4 months of treatment, she began to notice progressive hyposmia and dysgeusia. After multiple diagnostic and screening tests, lithium was implicated as the cause of the symptoms, which led to a switch to valproic acid. After 3 months, she was not compensated with valproic acid treatment, returned to lithium therapy despite its adverse effects, and became stabilized again.
There are few data on lithium therapy taste and smell adverse effects. Most studies on this topic are likely to be case reports. Lithium therapy may cause dysgeusia and hyposmia, although mechanisms are not fully understood. These adverse effects can interfere negatively in patient's treatment adherence. Therefore, physicians who prescribe lithium should be aware of them. Further structured studies are needed to better understand these lithium rare adverse effects and the appropriate way to assess and monitoring them.